chemotherapy side effects

Chemotherapy in the Long Run: Treatment for BC Mets

Laurie Kingston Health Guide June 23, 2008
  •  

    Before I first started chemotherapy, in 2006, I attended an orientation session, in which, among other things, we were told that if we threw up on our clothes after treatment, we were to bring them in to the cancer centre to be incinerated.

     

    Chemotherapy is toxic, scary stuff.

     

    Now, as I wrote earlier in the week, not all chemotherapy is equally hard on the system and some people experience few side effects on certain regimens. However, while I do find the combination of vinorelbine (a chemo drug) and Herceptin (which is another kind of systemic treatment) much easier to tolerate than the chemo treatments I underwent when I was first diagnosed, I do find that the long term nature of treatment has taken its toll.

     

    Typically, I have treatment on Tuesdays. For the rest of the week, I tend to feel like I have the flu, with loss of appetite, aches and pains and a general feeling of being ‘out of sorts.’ By Saturday morning, though, I can expect to feel more or less like myself again.

     

    The effects of chemo, however, are cumulative and I have lost count of the number of treatments I have undergone. I do have some physical reminders of this, though:

     

      Brittle, yellowish nails.

     

      Teeth that seem to crack easily.

     

      Dry, red eyes.

     

      Hair that grows slowly (I have an abundance of it but it has taken two years to grow from bald to four inches long in the shortest places).

     

      Fatigue.

     

    That last one is a biggie. Most of the time I feel pretty good but, as I found out when I went to a show that started at 9pm, I am no longer capable of late nights. I exercise most days and I have started running with my son but lately, I haven’t felt the pep I once did (and yes, I know some of that is getting older but I am only forty, for goodness sake). And then there are the days, after a pretty busy few weeks, when I just can’t keep going.

     

    This was just such a week, and it was really hard to accept. I have things to do and next week is a treatment week, when I will be forced to slow down for a few days.

     

    Knowing that I will be a cancer patient for the rest of my life means that I resist spending most days acting like a cancer patient.

     

    But some days or weeks, I just have to slow down and accept that the chemo is taking its toll on my body. And I have to be compassionate with myself when I can’t achieve all that I have set out for myself to do.

     

    Mostly, though, I am grateful for the treatment that is keeping me alive and able to do almost anything I want to do. I just need to pace myself.

     

    One day during treatment, I was set up next to a man who was undergoing treatment for lung cancer. His wife told me that he was taking part in a clinical trial of a drug that included chlorophyll. When he stood up to leave, he was green. Not green as in a little seasick but a real leafy green.

     

    Cancer drugs are weird. But they are working for me, and I hope that they worked for that man, too. I hope that he is alive and well and laughing as he tells stories about the drugs that made him look like spinach.

  •  

    You can read more of my writing at Not Just About Cancer.